Study says melatonin overdoses in children increased during pandemic – NBC4 Washington

Researchers are noting an increase in the number of poisonings in children with melatonin, which helps sleep, including a big jump during a pandemic.

Last year, U.S. poison centers received more than 52,000 calls stating that children were consuming alarming amounts of dietary supplements, six times more than a decade earlier. Most of these calls concern young children who accidentally fall into melatonin bottles, some of which come in the form of chewing gum for children.

Parents can consider melatonin the equivalent of a vitamin and leave it on the bedside table, said Dr. Karima Lelak, an ambulance doctor at Michigan Children’s Hospital and lead author of a study published Thursday by the Centers for Disease Control and Prevention. “But it’s actually a drug that can be harmful, and it needs to be put in a first aid kit,” Lelak said.

WHAT IS MELATONIN?

Melatonin is a hormone that helps control the body’s sleep cycle. According to the authors, it has become a popular over-the-counter sleeping pill, with sales increasing by 150% between 2016 and 2020.

In the US, melatonin is sold as a supplement, not regulated as a drug. Because melatonin is not regulated, the U.S. Food and Drug Administration does not control the purity of ingredients or the accuracy of dosing.

Other researchers have found that what’s on the label may not match what’s actually in the bottle, and some countries have banned the sale of over-the-counter melatonin.

HOW TO TREAT MELATONIN OVERDOSE?

Many people can tolerate even relatively large doses of melatonin without significant harm, experts say. But the antidote to overdose does not exist. In cases where a child has accidentally swallowed melatonin, experts often ask a reliable adult to monitor them at home.

But slow breathing or other alarming signs may mean the baby needs to be taken to the hospital.

WHAT DID THE RESEARCHERS FIND?

Lelak and her colleagues reviewed reports at poison centers from 2012 to 2021, counting more than 260,000 calls stating that children were taking too much melatonin. They accounted for 0.6% of all poisonous calls in 2012 and about 5% in 2021.

Approximately 83% of these calls in children had no symptoms. But other children suffered vomiting, changed breathing or showed other symptoms. In the 10 years studied, more than 4,000 children were hospitalized, five had to be put on machines so they could breathe, and two – both under 2 years old – died.

Most of the hospitalized children were adolescents, and many considered suicide attempts.

WHAT HAPPENED DURING THE PANDEMIC?

The number of melatonin poisonings has reportedly been rising for at least a decade, but the biggest increase came after the COVID-19 pandemic hit the United States in 2020. In the period from 2019 to 2020, the number increased by 38%.

There may be several reasons, Lelak said. Because of the locks and virtual learning, more and more children were at home all day, which means that children had more opportunities to access melatonin. In addition, the pandemic has caused stress and anxiety that disrupt sleep, which may have prompted more families to think about melatonin.

“The children were worried that they were at home, the teenagers were closed off from friends. And before that, everyone looks at the screens for hours and hours a day, ”Lelak said.

___

The Associated Press Department of Health and Science receives support from the Department of Science Education of the Howard Hughes Medical Institute. AP is solely responsible for all content.

Source link